MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221200
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd bbl¿ thioglycollate medium without indicator contained non viable gnb that are evident on gram stain.The following information was provided by the initial reporter: customer is reporting that item 221200, lot# 3060894 contains non viable gnb that are evident on gram stain and could be reported on patient specimens.
 
Additional Manufacturer Narrative
H.6.Investigation summary: material 221200 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 3060894 was satisfactory and no quality notifications were generated.Formulation, filling, torquing, and autoclaving processes were within specifications.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and one other complaint has been taken on this batch.Retention samples from batch 3060894 (10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.For further investigation two uninoculated retention tubes from batch 3060894 were placed into incubation.One retention tube was placed into 20-25-degrees celsius incubator and one retention tube was placed into 33-37-degrees celsius incubator for seven days.At seven days incubation, there were no traces of microbial growth or change in the media color and clarity in the 2/2 incubated retention tubes.The color and clarity of the media remained light to medium light yellow, trace hazy to clear, as described in the certificate of analysis.Two photos were received to assist with the investigation: the first photo shows the media of three partial tubes, the caps cannot be seen in the photo.The media on all three tubes appears light to medium light-yellow trace hazy to clear as described in the certificate of analysis.The second photo shows one tube from batch 3060894.The media is light to medium light-yellow trace hazy to clear as described in the certificate of analysis.Returns were also received to assist with the investigation.Three tubes from batch 3060894 were received in a fedex shipping bag inside of a canister with styrofoam.The media in all three tubes appeared light to medium yellow trace hazy to clear as described in the certificate of analysis.For further investigation all three tubes were placed into incubation at 33-37-degrees celsius.At the end of a seven-day incubation period no microbial growth or change in the media color and clarity was observed.A gram stain was performed on one returned tube and no organisms were recovered.One tube was also plated on tsa 5% sheep blood agar and no organisms were recovered.This complaint cannot be confirmed.
 
Event or Problem Description

Brand Name
BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key16948970
Report Number1119779-2023-00571
Device Sequence Number6423583
Product Code JSG
UDI-Device Identifier30382902212004
UDI-Public30382902212004
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/21/2024
Device Model Number221200
Device Catalogue Number221200
Device Lot Number3060894
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer06/16/2023
Initial Report FDA Received Date05/17/2023
Supplement Report FDA Received Date06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown